Common Health Questions

Ask OPA: Answers to common questions 

Many people have questions about common health concerns and want quick answers from a trustworthy source. That’s where pharmacists and the Ontario Pharmacists Association can help. In this section, we answer some of the questions that pharmacists often get  about everyday health topics. 

There are so many options to relieve headache pain. Which one is best?

Over-the-counter pain medications (also known as analgesics) commonly available in the pharmacy include aspirin (ASA), acetaminophen, ibuprofen, and naproxen sodium. None of these have been proven to be more effective than another, but some people find that one painkiller will work better for them. Generally, these medications can treat tension headache pain of mild to moderate intensity. For more severe pain — or if you have a migraine headache and are vomiting or have to lie down and rest — they may not work as well. In these cases, you should speak with your pharmacist or physician for treatment options.


I’ve heard that pain medications for tension headaches can actually cause headaches. How can I prevent this from happening? 

Overuse of pain medications can sometimes cause a phenomenon called rebound or medication overuse headache. This occurs when patients take pain medication for their headaches, and when the headache comes back they take another dose. They continue this cycle until eventually they have to take pain medications almost every day. Although this can occur with over-the-counter medications, most of the time it occurs with prescription medications used to treat headaches. To prevent this, it is best to take pain medications only twice a week or fewer than 15 days each month. If you find you are taking pain medication more frequently, you should speak with your pharmacist or physician for additional options.


I’ve heard that some pain medications cause ulcers. Could I be at risk if I only use these medications for occasional headaches? 

Medications such as ASA, ibuprofen, and naproxen sodium can cause stomach problems like mild stomach upset. This can be prevented by taking the medication with food or a snack. However, if taken at higher doses and for a long period of time (for example, if they are used every day for a condition like arthritis), these drugs can cause more serious problems like stomach ulcers or bleeding. With occasional use, most people do not experience major problems. If you have a history of stomach upset or ulcers, or take other medications called anti-inflammatories that are similar to these painkillers, you should check with your pharmacist before using. Generally, acetaminophen is safe to use in patients with a history of stomach upset.


I noticed that some pain medications contain caffeine. Can caffeine act as a pain killer? 

While caffeine is not a painkiller, it is often combined with other pain medications like acetaminophen to improve its effectiveness. You are advised to watch your caffeine intake while taking these medications. You should also avoid taking painkillers that contain caffeine. They will still be effective and will have fewer side effects than combination products that contain caffeine, which are more likely to cause rebound headache.  


Please note:
The information provided on this site is not medical advice and is not intended to replace a consultation with your pharmacist or physician. If you have questions about your medication(s) or are experiencing a health concern, please talk to your pharmacist.

Back to top